Increased breathlessnes whilst trying to exercise

Hi, havent been on for a while but I do have a couple of queeries. I was diagnosed with early copd last year. Whilst exercising or doing anything more than slow walking I have found I struggle a lot more. My face feels like it is pounding, it goes really red and the sweat teams out all over me. My breathing seems like its not enough if you know what I mean. I have noticed both my hands shake a lot and sometimes my arms as well, my fingernails seem to be more of a purply colour compared to before. I did buy a pushbike but I cant seem to get very far (only a couple of minutes) before I have to stop. Any ideas would be gratefully received. I had always been really active in the past

21 Replies

oldestnewest
  • Good to have 2 puffs of ventolin 15mn before you exercise..Good luck!

  • Hi, I forgot to add I have been asthmatic for 30 years. I take the ventolin regularly but it definately feels different,, not like a chest infection just empty breathing if that makes sense?

  • Well you know your own body..I'd get a check-up..let us know how you're getting on x

  • It's good to exercise but try not to push yourself too hard and do use inhalers if you need to.

    Take care xxxxx

  • Hi

    You would probably benefit from pulmonary rehablitation, one hour exercise one hour education twice weekly for six weeks.

    Ask your GP for referral.

    Exercising with a lung condition is exercise endurance rather than exercise activity which is to intense.

    You need to do a number of small exercises for a set time or repetition.

    Slowing increasing.

    You will be short of breath. but with control.

  • Hi and thankyou, I forgot to add that I am asthmatic and have been for 30 years but it definately feels different

  • Hi

    It could that you don't have the condition [s] under control, as others have mentioned a trip to your GP will not go a miss.

    It may not be perfect but you will find a happy medium.

  • Hi robdonn. If your copd is mild, I would make an appointment with your GP to discuss the difficulties you're experiencing. You may need your meds tweaking or something. Best to get checked over.

    Take care and hope you get sorted.

    Pam XXX

  • Thankyou

  • I would as Pam has suggested it could well be your meds need a tweak. I had my Ventolin changed to Bricalyn , which does not contain Salbutimol. I have to say that my breathing is a lot easier now even without using the new inhaler at all, not imagination either because my o2 levels are a couple of points higher too. BUT Ventolin worked for me 6 months ago and now it makes me a little worse.

    Take note of Stones' reply, get on a rehab course, it worked wonders for me. Just finished mine and have gone from giving up walking after 30 yards to being able to do 1/4 mile in one go, this week and ambition is to get to 5 miles for the summer.

  • Good evening Rob

    Obviously none of us here can diagnose, but I have to say that when I read your post my first thought was possible heart involvement? Exercise intolerance, purple fingers, raised heart rate. Has your heart been checked out? ECG and Echocardiogram? Do you have an oximeter? Who diagnosed your COPD? It is too easy for GPs to diagnose COPD and then not look any further.

    Sorry, a bit of a barrage of questions.

    All the best

    K

  • P.S. I looked back at your earlier posts. Logically, coughing up blood is indicative of lung damage and a breach between the airways and the blood vessels in the lungs. Certainly some conditions cause this. Have you discussed this with your doctor?

  • Thankyou for your reply. Ive had a couple of ECG done a year or so ago. Im not sure what an oximeter is? It was the nurse practitioner who gave me the results from the spirometry tests and said I have early stages copd. At the time I had xrays of my chest and my left basal is scared due to pneumonia as a child and my right lung was cloudy which steroids and anti biotics seemed to clear up at the time. I did see my doctor a few weeks ago as was really struggling. She said my right lung was very quiet then she checked with tapping on her finger and about half way up my right lung there was no "echo". I was prescribed the same again which helped a bit with the breathing. I think its going to be best to go back again though as I am struggling quite a bit now

  • Yes, definitely go back to your doctor. An oximeter is a small device that measures your heart rate and your oxygen sats, it clips onto a finger. They cost about £15 on Amazon. Many people here have them. However, not a good idea to get too fixated on the numbers all the time. How you feel and getting as much as you can from what you can do is really the best way.

  • Obviously it would be dangerous for anyone on here to try and diagnose your condition but it certainly sounds as though you need to be looked at again. Do you have a consultant as well as a GP? Or a hospital respiratory team? If not you could ask your GP for a referral. You could also try ringing the BLF nurses who are an excellent source of help and advice. They are available Monday to Friday during office hours on 03000 030 555.

  • Hi. I went to see my Dr today and had a blood pressure check. I have to have a thing on to measure my blood pressure for a week as it was apparently really high. I am getting chest xrays tomorrow and need to go back in a week or so. I have noticed over the past months both my hands shake quite a bit and sometimes even my arms. Dont know if this is linked but will find out over the next couple of vists. Thankyou for your help and hopefully things will get sorted. Ive also been told not to try to ride my new pushbike until my chest is sorted

  • Glad to see your GP is taking good care of you. I. Also have high blood pressure but have been on medication for many years. And it is now stable. I am not sure but the shaking could be an side effect from medication. But your GP will confirm that for you. Take care

  • I believe "purply" fingernails would be a sure indication of low oxygen getting to your extremities. Your other symptoms, as you describe them, are things all of us deal with in one way or another. You don't say how closely you're working with your doctor on this but it would probably be a good idea to ask his opinion.

    I've been on Symbicort and Spiriva for about 4 and a half years and have only lately stopped the Symbicort on my own; instead, I make sure I have my Ventolin with me and take a draw off that every 3 or 4 hours: so far, so good. Plus, I feel a bit better doing it this way. I don't know exactly what the difference would be but I just think Symbicort is a fairly intense way to go. I gave it a go over the past 54 months and nothing seems to be changing, so now I'm gonna try something else.

    Stay tuned....

  • Im not really working closely with my doctor. I get an annual asthma check and thats about it really. Im on symbicort and ventolin for the asthma and spiriva for the copd. I did try to cut the symbicort out a few years ago but just got worse so went back onto it.

  • Hi it sound like you need a medication review. It Is normal for people with COPD to be breathless on exursion. My lips have a tinge of purple on them even when my o2 level is high. Take care.

  • Thankyou

You may also like...